Alert archive / Minnesota / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Oct 4, 2024, 2:26 PM CDT for 9 counties in North Dakota; 10 counties in Minnesota. It took effect at Oct 5, 2024, 12:00 PM CDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2024, 2:26 PM CDT (19:26 UTC)
- In effect from
- Oct 5, 2024, 12:00 PM CDT
- Expired
- Oct 5, 2024, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Clay County, MN, Grant County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 63 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 5:15 PM CDT | NON-TSTM WND GST 59 | 2 Ese Grafton, ND | AWOS station KGAF Grafton AP ND. |
| Oct 5, 5:55 PM CDT | NON-TSTM WND GST 59 | 4 Nnw Fargo, ND | ASOS station KFAR Fargo AP ND. |
| Oct 5, 7:25 PM CDT | NON-TSTM WND GST 59 | 5 Se East Grand Forks, MN | MN DOT RWIS. |
| Oct 5, 7:25 PM CDT | NON-TSTM WND GST 59 | 5 Se East Grand Forks, MN | MN DOT RWIS. CORRECTED EARLIER LSR FOR LOCATION. |
| Oct 5, 8:10 PM CDT | NON-TSTM WND GST 59 | 3 S Brooks, MN | Mesonet station MN068 Brooks MN DOT. |
| Oct 5, 8:40 PM CDT | NON-TSTM WND GST 62 | Edinburg, ND | Edinburg ND DOT RWIS. |
| Oct 5, 8:45 PM CDT | NON-TSTM WND GST 59 | East Grand Forks, MN | MN DOT RWIS site 7 SE East Grand Forks |
| Oct 5, 8:45 PM CDT | NON-TSTM WND GST 59 | East Grand Forks, MN | |
| Oct 5, 8:55 PM CDT | NON-TSTM WND GST 59 | 2 Ese Grafton, ND | AWOS station KGAF Grafton AP ND. |
| Oct 5, 9:00 PM CDT | NON-TSTM WND GST 68 | 4 N Grand Forks, ND | Corrects previous non-tstm wnd gst report from Grand Forks. Grand Forks I-29 ND DOT RWIS. |
| Oct 5, 9:00 PM CDT | NON-TSTM WND GST 68 | Grand Forks, ND | Grand Forks I-29 ND DOT RWIS. |
| Oct 5, 9:00 PM CDT | NON-TSTM WND DMG | 6 E Lankin, ND | COOP reported trees downed from non thunderstorm wind gusts. Time estimated based on high wind gusts nearby AWOS at KGAF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116 WWUS83 KFGF 041926 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 226 PM CDT Fri Oct 4 2024 NDZ038-039-049-052-053-050330- /O.NEW.KFGF.FW.W.0008.241005T1500Z-241006T0300Z/ Barnes-Cass-Ransom-Sargent-Richland- 226 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect from 10 AM to 10 PM CDT Saturday. * AFFECTED AREA...Fire weather zones 038, 039, 049, 052, and 053. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 25% * IMPACTS...any fires that develop will likely spread rapidly and be difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... a surface trough will bring a strong southerly to northwesterly wind shift tomorrow morning and afternoon. Wind gusts will be increasing to 55 MPH in the afternoon, and could further decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
047 WWUS83 KFGF 050238 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 938 PM CDT Fri Oct 4 2024 NDZ038-039-049-052-053-060300- /O.CON.KFGF.FW.W.0008.241005T1500Z-241006T0300Z/ Barnes-Cass-Ransom-Sargent-Richland- 938 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 25% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... a surface trough will bring a strong southerly to northwesterly wind shift tomorrow morning and afternoon. Wind gusts will be increasing to 55 MPH in the afternoon, and could further decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
775 WWUS83 KFGF 050834 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 334 AM CDT Sat Oct 5 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF WEST CENTRAL MINNESOTA... MNZ003-029-030-040-051645- /O.EXB.KFGF.FW.W.0008.241005T1800Z-241006T0200Z/ Clay-Wilkin-West Otter Tail-Grant- 334 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 029, 030, AND 040... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 30 MPH, gusts up to 45 MPH * HUMIDITY...Relative humidity as low as 25% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... a surface trough will bring a strong southerly to northwesterly wind shift Saturday afternoon. Wind gusts will be increasing to 45 MPH in the afternoon, and could further decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ038-039-049-052-053-051645- /O.EXT.KFGF.FW.W.0008.241005T1700Z-241006T0200Z/ Barnes-Cass-Ransom-Sargent-Richland- 334 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 25% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... a surface trough will bring a strong southerly to northwesterly wind shift Saturday. Wind gusts will be increasing to 55 MPH in the afternoon, and could further decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ dtr
377 WWUS83 KFGF 051720 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 1220 PM CDT Sat Oct 5 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF WEST CENTRAL MINNESOTA... NDZ016-027-029-030-060130- /O.EXA.KFGF.FW.W.0008.000000T0000Z-241006T0200Z/ Eastern Walsh-Grand Forks-Steele-Traill- 1220 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 016, 027, 029, AND 030... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 45 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ001-002-013>015-022-027-060130- /O.EXA.KFGF.FW.W.0008.241005T1800Z-241006T0200Z/ West Polk-Norman-Pennington-Red Lake-East Polk-Mahnomen- West Becker- 1220 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 015, 022, AND 027... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 30 MPH, gusts up to 45 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 45 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ038-039-049-052-053-060130- /O.CON.KFGF.FW.W.0008.000000T0000Z-241006T0200Z/ Barnes-Cass-Ransom-Sargent-Richland- 1220 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 038, 039, 049, 052, AND 053... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 55 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%.This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ003-029-030-040-060130- /O.CON.KFGF.FW.W.0008.241005T1800Z-241006T0200Z/ Clay-Wilkin-West Otter Tail-Grant- 1220 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 029, 030, AND 040... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 30 MPH, gusts up to 45 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 45 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
533 WWUS83 KFGF 051842 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 142 PM CDT Sat Oct 5 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF WEST CENTRAL MINNESOTA... NDZ054-060200- /O.EXA.KFGF.FW.W.0008.000000T0000Z-241006T0200Z/ Western Walsh- 142 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 015, 022, AND 027... The National Weather Service in Grand Forks has issued a Red Flag Warning, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In North Dakota, Walsh. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 55 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. Very gusty winds will continue into the overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ016-027-029-030-038-039-049-052-053-060200- /O.CON.KFGF.FW.W.0008.000000T0000Z-241006T0200Z/ Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 142 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 016, 027, 029, AND 030... * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WIND...Sustained winds to 35 MPH, gusts up to 55 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 55 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. Very gusty winds will continue into the overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ001>003-013>015-022-027-029-030-040-060200- /O.CON.KFGF.FW.W.0008.000000T0000Z-241006T0200Z/ West Polk-Norman-Clay-Pennington-Red Lake-East Polk-Mahnomen- West Becker-Wilkin-West Otter Tail-Grant- 142 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 015, 022, AND 027... * AFFECTED AREA...In Minnesota, Polk, Norman, Clay, Pennington, Red Lake, Mahnomen, western Becker, western Otter Tail, Grant, and Wilkin. * WIND...Sustained winds to 30 MPH, gusts up to 45 MPH * HUMIDITY...Relative humidity as low as 20% * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. * ADDITIONAL DETAILS... Behind a surface trough, strong west to northwest winds gusts will be increasing to 45 MPH in the afternoon. Daytime heating amid clear skies and dry air will decrease RH values lower than 25%. This will lead to erratic fire behavior of any fires that develop. Very gusty winds will continue into the overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Oct 4, 12:44 PM CDT, 1 hour 42 minutes earlier. Its key messages:
- Frost and freeze impacts continue through 8 AM this morning.
- Near critical fire weather conditions are expected in southeast ND this afternoon.
- Strong winds develop Saturday along and west of the Red River Valley. The best chance for wind gusts to 60 mph will be in the Devils Lake Basin.
Area forecast discussion, Oct 4, 12:44 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1244 PM CDT Fri Oct 4 2024
.KEY MESSAGES...
- Frost and freeze impacts continue through 8 AM this morning.
- Near critical fire weather conditions are expected in southeast ND
this afternoon.
- Strong winds develop Saturday along and west of the Red River
Valley. The best chance for wind gusts to 60 mph will be in
the Devils Lake Basin.
&&
.UPDATE...
Issued at 1244 PM CDT Fri Oct 4 2024
Temperatures are warming nicely, and winds are beginning to
increase across the area. Expect wind speeds to continue to
increase as we head into tonight and a low level jet kicks in
over our area. Forecast remains on track.
UPDATE
Issued at 957 AM CDT Fri Oct 4 2024
Some cirrus are drifting east this morning across central North
Dakota. Expect a nice day ahead of us, albeit dry. Temperatures
in the 60s for highs today. Forecast remains on track.
UPDATE
Issued at 632 AM CDT Fri Oct 4 2024
Mid level clouds associated with elevated WAA aloft have almost
completely clears most of our north. Winds still remain
somewhat variable, but have decreased in most locations.
Temperates outside of urban areas have continued to drop and in
the north colder spots have dropped near to below freezing.
While not all location are going to see frost/freeze impacts
trends continue to support keeping the warning/advisory in place
through expiration.
&&
.DISCUSSION...
Issued at 348 AM CDT Fri Oct 4 2024
...Synopsis...
A progressive pattern aloft remain in place, with the main active
storm track north of the US/Canada border through this weekend.
Surface high pressure is migrating east this morning and in response
to the next mid/upper wave building into the Pacific NW lee
troughing will help increase flow over the Northern Plains along
with increasing temperatures. Very dry air remains in place, so
while this wave passes Saturday into Sunday to the north any light
showers that do develop will have a low chance for more than a few
hundredths (less than 20% chance for 0.1" for most locations). As
this wave departs broad ridging is shown by all ensembles to
redevelop west to east across the northern US, resulting in dry
conditions as any active jet stream is shunted north. Rising heights
and eventually a shift to southwest flow will favor unstable warm
back above 70 by the end of next week (nearing 80 for some
locations). For reference climate normals tend to be near 60 during
the second week of October for our region.
...Frost/Freeze impacts this morning...
A subtle surface trough and frontal zone developed on the northwest
side of the surface ridge this morning resulting in localized winds 10-
15 mph. In addition, a mid level cloud layer developed in proximity
to this frontal zone which added additional complications to
radiational trends. As a result temperatures are highly variable
across our region with some trends near forecast temps and other
locations much milder. As mid level clouds clear and we approach
potential for brief steepening of the low level inversion near
sunrise we have a window to see temps drop more considering Tds in
the low to mid 30s. Confidence in a widespread frost/freeze even has
decreased (much more localized than previously thought). Products out
and a window for additional drops in temps is still there, the
decision was made to hold things as they are and allow this to play
out through 8am (scheduled expiration).
...Near critical fire weather conditions this afternoon...
As with previous days lower mixed layer Tds will support the
potential for RH values in the low to mid 20 percent range,with some
increase in BL Tds in the northwest. Winds increase with southerly
flow and a low level jet developing towards evening. Afternoon winds
during peak mixing should gust 20-30 mph, with higher values in ND.
Adjustments were made to reflect any recent biases in Tds/Wind and
based on this the most likely locations for near critical fire
weather conditions will be in southeast ND (wind gusts lower in MN
and RH higher in northeast ND).
...Strong winds Saturday...
Strong LLJ and tightening gradient across the Northern Plains
develops in response to the deepening mid/upper low on the lee
side of the Northern Rockies in southern Canada later tonight.
The associated cold front with this wave is shown to pass
through our region Saturday morning through the afternoon, and
strong unidirectional westerly flow develops behind this front
though the mixed layer supporting a period of stronger winds.
280-310 directions tend to favor the locations in our west along
and west of the valley escarpment towards Devils Lake Basin. This
is where NBM/LREF highlight probs in the 20-40% range for gusts
greater than 60 mph. ECMWF EFI shift of tails also highlights
similar areas for potential warning impacts. The top of the dry
adiabatic mixed layer on soundings are close to warning
criteria as well (46-52kt depending on model). Mid level clouds
from showers in the north could complicate mixing potential, but
elevated showers could also help provide an extra push through
evaporative processes.
Widespread warning impacts (gusts 58mph+) are uncertain, but
there is enough of a signal that the decision was made to issue
a High Wind Watch for the Devils Lake Basin Saturday. Advisory
winds are more likely to the south and east of the current
watch, but we will hold off on headline decisions elsewhere this
morning.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1244 PM CDT Fri Oct 4 2024
While ceilings will be VFR through the TAF period, winds are the
primary concern across the area. Winds will increase out of the
S starting this evening, and continue to increase with gusts up
to 50 knots out of the NW in Devils Lake possible, and up to 40
knots here out of the NW in the RRV. Sustained winds will be
around 30-40 knots through the TAF period after sunrise on
Saturday. LLWS becomes an issue around 3z Saturday, with 50
knots out of the south at around 2000 feet continuing into the
morning hours on Saturday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Watch from Saturday morning through Saturday evening
for NDZ006-007-014-015-024-026-028-054.
MN...None.
&&
UPDATE...AH/DJR
DISCUSSION...DJR
AVIATION...AHHazardous weather outlook, Oct 4, 5:50 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 550 AM CDT Fri Oct 4 2024 NDZ006-007-014-015-024-026-028-054-051100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh- 550 AM CDT Fri Oct 4 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High Wind Watch is in effect for Saturday. West winds will increase with late morning through the evening Saturday seeing potential wind gusts to near 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-051100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks- 550 AM CDT Fri Oct 4 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind gusts over 45 mph are possible Saturday afternoon in the central and northern Red River valley and adjacent western Minnesota. Look for winds to turn from the south to the southwest and west in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. NDZ029-030-038-039-049-052-053-051100- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 550 AM CDT Fri Oct 4 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near critical fire weather conditions are anticipated this afternoon for southeast North Dakota due to increasing south winds and relative humidity lowering into the mid 20 percent range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind gusts over 45 mph are possible Saturday afternoon in the central and northern Red River valley and adjacent western Minnesota. Look for winds to turn from the south to the southwest and west in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:50 AM CDT | High Wind Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 24 hr |
Nearby
Red Flag Warnings in Minnesota, 2024Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.